Alert archive / Georgia / Tornado Warnings in 1997

Tornado Warning 27, NWS Jacksonville, FL

October 25, 1997Atkinson County, Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at Oct 25, 1997, 6:46 PM EDT for Atkinson County, Coffee County, Georgia. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 25, 1997, 6:46 PM EDT (22:46 UTC)
Expired
Oct 25, 1997, 7:45 PM EDT
In force
59 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Atkinson County, GA, Coffee County, GA

What was reported inside it

TimeReportWhereRemark
Oct 25, 6:59 PM EDTTornado F0Pearson, GALarge trees and tops of trees were destroyed.
Oct 25, 7:00 PM EDTHail 1.5Pearson, GA
Oct 25, 7:15 PM EDTTornado F0Douglas, GALarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 25, 5:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 252247 RRA
TORJAX
GAC003-069-252345-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
646 PM EDT SAT OCT 25 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONSS...
 
IN SOUTHEAST GEORGIA
 
   ...ATKINSON COUNTY...COFFEE COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDCIATED A TORNADO ON THE GROUND
NORTHWEST OF PEARSON. THIS TORNADO IS MOVING TOWARDS THE NORTHEAST
TOWARDS DOUGLAS AND NICHOLLS.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
K. KUYPER/MOHLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 25, 2:51 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 25, 2:51 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT SAT OCT 25 1997

LIMITED MSTR/LIFT DYNAMICS AVBL OVR NE FL/SE GA PRECLUDING ANY
CONVECTIVE ACTIVITY ATTM AND RADAR RMNS CLEAR SO FAR THIS AFTN. ALL
CONVECTION TDA BEING FOCUSED ALG E-W ORIENTED FNTL BOUNDARY DRAPED THRU
NRN GA/AL BEING ENHANCED BY LEFT FNT QUAD OF U/L JTSTRM OVR E AR/SE GA.
SATL INDICATING BAND OF ENHANCED CLDS SPRDG NWD IN GLF. UPR LVL MSTR
FIELDS INCRG AS MSTR TRANSPORTS UP FM THE GLF AS S-SWLY FLO ALF
PERSISTS. LIMITED DYNAMICS EXPECTED OVR FA TNGT THEREFORE ANY SHRA
DVLPMNT SHOULD NOT BE VERY EXTENSIVE.
ELEVATED DEWPTS IN THE UPPER 60-LO 70 DEGREE RANGE THRUT CWA ATTM AND
GUIDANCE HOLDS THEM HIGH AS SLY FLO CONTS. WITH HI DWPTS AREA OF FOG
WILL BE FAVORABLE SUN MRNG BUT RMNS DEPENDANT ON AMT OF CLDS OVR
LINGERING OVR AREA.
DEEP VERTICALLY STACKED LO OVR SRN PLAINS STEADILY SHIFTS E THEN ENE
AND BECMG POSITIVILY TILTED THRU FCST PD WITH STG JTSTRM SETTING UP
FM THE LOW MS VALLEY TO THE OHIO VALLEY AREA. MN RH VALUES ON THE RISE
OVR OUR CWA THRU SUNDAY WITH HIR VALUES RMNG OVR THE NRN 1/2 OF OUR
CWA. ASSOCD FNT TO MOVE EWD THRU THE CNTRL GLF SUNDAY NIGHT AND
OVR OUR CWA MON.

PRELIhM
SSI ET 068/080 068/076 03356
JAX ET 068/082 067/077 03345
GNV ET 068/083 066/078 03334

MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 6:25 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee65 min
Oct 25, 7:26 PM EDTSevere Thunderstorm WarningJAXWare64 min
Oct 25, 7:58 PM EDTSevere Thunderstorm WarningJAXBacon, Pierce62 min

Nearby

Tornado Warnings in Georgia, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.